Nebraska, 2023

Damaging Wind in Nebraska, August 18, 2023

August 18, 2023 · NWS LBF · 1 event in 1 county or zone

An isolated supercell developed across western Nebraska and briefly brought damaging wind gust. The supercell was short lived and only an isolated damaging wind gust was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated supercell developed across western Nebraska and briefly brought damaging wind gust. The supercell was short lived and only an isolated damaging wind gust was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 1:29 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 18, 1:29 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
329 PM CDT Fri Aug 18 2023

.SYNOPSIS...
Issued at 327 PM CDT Fri Aug 18 2023

Key Messages:

- Heat advisory conditions are possible Monday through Wednesday.

- The next significant rain chance will be late Thursday. The
  risk of severe weather appears low at this time.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 327 PM CDT Fri Aug 18 2023

An area of showers across MT this afternoon is associated with a
disturbance moving through srn Canada. The disturbance and the
showers will move east into upper Midwest tonight and this will send
a weak Pacific cold front into wrn and ncntl Nebraska during the day
Saturday. The temperature forecast Saturday leans toward the NAMnest
which is stronger with the front.

Despite the north winds at h850mb Saturday, temperatures at that
level remain flat-lined near 30C across srn Nebraska but fall to
around 25C across the north. The temperature forecast using the
NAMnest plus the short term model blend for balance suggested highs
ranging from around 90 northwest to 100 south and east. The Heat
Advisory in effect across swrn Nebraska can be extended through
early Saturday evening and a new advisory can be issued for parts of
ncntl Nebraska.

Isolated thunderstorm chances continue in place across parts of wrn
Nebraska this evening. These storms will be forming behind or west
of a dryline located near highway 83. Gusty winds are the concern
from this activity. Radar and satellite show a disturbance across
nrn Colo this afternoon. The models carry the disturbance and storm
activity into wrn Nebraska late this afternoon and this evening for
a few hours.

Another disturbance across AZ this afternoon will move north and
reach northwest Nebraska and the nrn high Plains Saturday evening.
This disturbance is the basis for chance POPs across nwrn Nebraska
using the NAMnest and the short term model blend.

It is worth noting the models show a developing "heat low" across KS
which is the basis for excessive heat warnings across parts of the
cntl Plains and the Midwest. The location of this sfc low and the
very strong upper level ridge of high pressure supporting it will
have a big impact on temperatures across wrn and ncntl Nebraska.

.LONG TERM...(Sunday through Friday)
Issued at 327 PM CDT Fri Aug 18 2023

The backdoor cold front left over from Saturday will retreat north
Sunday afternoon. The forecast wages the warm air associated with
100F heat will remain south of wrn and ncntl Nebraska and highs
in the upper 80s to upper 90s are in place. The forecast blend
suggests dew points across srn Nebraska, where highs in the upper
90s are forecast, will remain in the low to mid 50s. If the
forecast is correct, heat indices should remain below 100F- our
heat advisory criteria.

The models are in very good agreement that upper level dynamics from
hurricane "Hilary" and an upper low near the coast of British
Columbia will cause sfc low pressure to form across the nrn high
Plains. This will draw warm air back north and set up a persistent
south-southwest flow at h850mb which lasts Monday through Wednesday.
By Thursday the models show the dynamics far enough east across cntl
Canada to drop a cold front into wrn and ncntl Nebraska. The result
is a 3-day heat wave for the region with highs in the upper 90s to
low 100s. The blended forecast shows sfc dew points in the 50s
during this time which could support heat advisory conditions where
temperatures rise into the low 100s. This would appear most likely
across north central Nebraska and later forecasts will include a
Heat Advisory as warranted.

Rain chances return in earnest Thursday night. The subtropical upper
level ridge will have retreated south into the srn Plains and both
the GFS and ECM show a plume of subtropical moisture circulating
through Nebraska. Winds aloft will be southwest and the models
suggest a disturbance will move in off the Laramie's and Front Range
for support. Wrn and ncntl Nebraska will probably be post-frontal
Thursday night and temperatures aloft at h700mb fall from 16C to 9C;
a rapid weakening of the cap.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1243 PM CDT Fri Aug 18 2023

VFR conditions will prevail across all of western and north
central Nebraska through tonight and into Saturday. A cold front
will drop south through the area and shift winds to the north late
tonight. Any low-level wind shear concerns tonight should remain
mostly east of western and north central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ004>006-008-023>026-035>037-057-058-094.

Heat Advisory from 1 PM to 8 PM CDT Saturday for NEZ007-010-028-
029-038.

Heat Advisory until 8 PM CDT /7 PM MDT/ Saturday for NEZ059-
069>071.

&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Taylor
Hazardous weather outlook, Aug 18, 11:38 AM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
138 PM CDT Fri Aug 18 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-191845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
138 PM CDT Fri Aug 18 2023 /1238 PM MDT Fri Aug 18 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Hot temperatures will continue into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Prolonged heat continues into next week. High temperatures could
reach or exceed 100 degrees at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, Aug 18, 2:51 PM MST, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
351 PM MDT Fri Aug 18 2023

NEZ022-182215-
Garden NE-
351 PM MDT Fri Aug 18 2023

...A strong thunderstorm will impact portions of south central Garden
County through 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Oshkosh, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Intersection of Highway 27 and 9 Mile Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 10251 4135 10254 4140 10230 4124 10228
TIME...MOT...LOC 2151Z 253DEG 7KT 4131 10248

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Aug 18, 3:14 PM MST, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
414 PM MDT Fri Aug 18 2023

NEZ022-182245-
Garden NE-
414 PM MDT Fri Aug 18 2023

...A strong thunderstorm will impact portions of south central Garden
County through 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Intersection of Highway 27 and 9 Mile Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4126 10242 4135 10244 4141 10223 4125 10219
TIME...MOT...LOC 2213Z 256DEG 10KT 4131 10238

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown

The radar

The North Platte radar (KLNX), 171 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garden

When
August 18, 3:19 PM MST
Where
Garden County, 13.49 mi SSW of Oshkosh
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.230, -102.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130113.